Graedons

Joe Graedon and Dr. Teresa Graedon

Question: For most of my life I took aspirin with no ill effects. A few years ago, I felt extremely weak and my heart was pounding. I went to the emergency room and was admitted to the hospital.

As it turned out, I had severe stomach bleeding due to aspirin and needed two blood transfusions. I was sent home with instructions to never take aspirin in any form whatsoever.

Answer: A bleeding ulcer can be life-threatening. There may be no warning symptoms prior to a full-blown emergency. In addition to aspirin, other NSAIDs such as ibuprofen and naproxen can irritate the lining of the digestive tract and cause perforated ulcers. Even though they are available over the counter, these drugs demand respect and vigilance.

•••

Question: My genetics made my cholesterol levels high, so I took statins off and on for many years. They lowered my lipids, but I suffered extremely painful side effects including muscle and joint inflammation.

Even worse, I had periodic bouts of pancreatitis. When that happened, causing nausea and abdominal pain, my doctor took me off statins until my cholesterol numbers shot up again. Then I’d take a different brand of statin with the same side effects. I suffered this roller coaster ride for many years.

A severe bout of pancreatitis changed my life. For two months, I was on liquids only and digestive enzymes. Then I had another two months of soft foods, continuing with enzyme pills.

I was concerned about getting adequate nutrition, so I researched pancreatitis diets. I started preparing fresh fruit slushies and fresh-steamed veggie slushies, combined with ground flax seeds and fat-free chicken broth.

Gradually, I was able eat again, but I took a dramatically different approach to food. I basically stick with a Mediterranean diet and eat absolutely no beef or pork, no alcohol and extremely low fat, salt and sugar. No fried foods, no processed foods and nothing white (bread, rice, pasta or potatoes). I focus on high-fiber whole foods. Water is my drink of choice.

I now live with a damaged pancreas. If I eat the wrong thing, the nausea and pain can last up to three miserable days. Not worth it.

I also walk three brisk miles each morning and laugh a lot. With all this, I lost 45 pounds and have kept it off. My cholesterol counts have consistently stayed below 200, glucose below 100, and inflammation CRP is now down from 6.0 to 0.2. Also, I don’t need any more drugs, except for my thyroid. My doctor is astonished at my lab results.

Answer: Pancreatitis is a painful inflammation of the gland that produces insulin. A study found that people who consumed more fat and cholesterol from meat and eggs were more susceptible to pancreatitis (Clinical Gastroenterology and Hepatology, February 2017). In contrast, those who ate fiber-rich diets were less prone to this problem (Nutrients, September 2019).

A Swedish study found that middle-aged people who eat more vegetables have a lower risk of acute pancreatitis (Gut, August 2013). However, drinking alcohol and smoking tobacco wipe out that advantage (European Journal of Nutrition, October 2018).

Although pancreatitis has been reported as a side effect of statin-type cholesterol-lowering medications, some clinicians have suggested that statins might be protective (Journal of Clinical Gastroenterology, September 2018). Evidence from Japan does not appear to support that conclusion, however (Journal of Clinical Gastroenterology, online, Dec. 30, 2019). We think your dietary approach sounds very sensible.

•••

Question: I had my thyroid removed as a result of Graves’ disease many years ago. I take Synthroid, and my doctor tells me my TSH levels are normal. Nevertheless, I suffer from chronic, low-grade fatigue, depression and lethargy. I think I heard on your radio show that there is a different treatment. Could you tell me more?

Answer: Dr. Antonio Bianco is an endocrinologist who has studied this challenge. He reports that some people do not efficiently convert T4 (levothyroxine, aka Synthroid) to the active form of thyroid hormone, T3 (triiodothyronine). They may feel better if they also take some T3. You can learn more about this and other strategies in our eGuide to Thyroid Hormones. This online resource may be found in the Health eGuide section of www.PeoplesPharmacy.com.

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.